Colorado, 2003

Damaging Wind in Colorado, June 9, 2003

June 9, 2003 · NWS GJT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 9, 1:10 PM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 9, 1:10 PM MST, 6 hours 30 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
210 PM MDT MON JUN 9 2003

SCATTERED SHOWERS AND THUNDERSTORMS BLANKET THE FORECAST AREA
THIS AFTERNOON AS A RESULT OF A SIGNIFICANT INCREASE IN MID LEVEL
MOISTURE SINCE SUNDAY. RELATIVELY DRY LOW LEVELS (SFC DEWPTS 35-45F)
CREATING STRONG WIND GUST POTENTIAL WITH THUNDERSTORMS. LATEST GOES
SOUNDER WINDEX SHOWS MAX GUST POTENTIAL 40-45KTS...WHICH SUPPORTS
THIS THINKING. ALSO...SEVERAL AUTOMATED SITES ALREADY REPORTING
BRIEF WIND GUSTS TO 45 MPH WITH CONVECTION.

WV IMAGERY SHOWING WEAK MID LEVEL WAVES RIDING WESTERLY FLOW.
FIRST WAVE OVER SRN IDAHO WILL GRAZE THE NORTHERN FORECAST AREA
TONIGHT. SCATTERED THUNDERSTORMS WILL DIMINISH WITH LOSS OF
HEATING AFTER SUNSET ACROSS THE SOUTH...HOWEVER ACROSS THE NORTH
WHERE DEEPER MOISTURE RESIDES...EXPECT ENOUGH UPWARD MOTION
ASSOCIATED WITH WAVE TO SUPPORT A FEW SHOWERS AFTER MIDNIGHT.
ANOTHER WAVE MOVING INTO SE ARIZONA KICKING OFF CONVECTION OVER NEW
MEXICO. THIS FEATURE WILL EVENTUALLY GET SHEARED APART OVER NEW
MEXICO TONIGHT AND MODELS KEEP ENERGY AND MOISTURE SOUTH OF THE
FORECAST AREA.

TUESDAY...DRIER AIR WILL WORK INTO SOUTHEAST UTAH AND SOUTHWEST
COLORADO. H7 SPEC HUMIDITY LOWER TO 2-3 G/KG...WITH SLIGHTLY HIGHER
READINGS ACROSS THE NORTH AND ALONG THE CONTINENTAL DIVIDE. STRONG
SURFACE HEATING IN THE MORNING WILL HELP H7-5 LAPSE RATES SOAR TO
>9.0 C/KM BY AFTERNOON. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO
REDEVELOP ACROSS THE HIGH TERRAIN AFTER 17Z...BUT DO NOT ANTICIPATE
THE EXTENT OF COVERAGE SEEN TODAY. STRONG WIND GUSTS WILL CONTINUE
TO BE PRIMARY THREAT FROM STORMS TUESDAY. ACTIVITY WILL DIMINISH
AFTER SUNSET...AND CLEARING CAN BE EXPECTED OVERNIGHT.  NADLER.83

EXTENDED DISCUSSION...
WEDNESDAY...WEAK WAVE LIFTS ACROSS FORECAST AREA WITH TIMING
SOMEWHAT UNCERTAIN. BEST SHOWER/TSTM POTENTIAL LOOKS TO BE ACROSS THE
NORTHERN HALF WHERE MOISTURE BEST. DIFFERENTIAL HEATING AND
STEEP 700-500 MB LAPSE RATES SHOULD ALSO HELP WITH CONVECTION. TREND
OF DRIER AIR WORKING INTO THE FOUR CORNERS CONTINUES. MAIN TSTM
THREAT TO BE GUSTY WINDS AND LIGHTNING. BACKED OFF ON POPS FOR THE
SAN JUANS AND SE UT MTNS...AND REMOVED POPS COMPLETELY FROM LOWER
ELEVS IN SE UT/SW CO.

THURSDAY-FRIDAY...SOUTHWEST FLOW DEVELOPS THU AS NERN PAC TROUGH
APPROACHES THE COAST...THEN LOOKS LIKE SOMEWHAT OF A SPLIT FLOW
DEVELOPS WITH NRN STREAM ACROSS THE PAC NW AND WEAKER SRN STREAM IN
THE VICINITY OF THE U.S./MEXICO BORDER. EMBEDDED WAVE TRIES TO MOVE
INTO THE FORECAST AREA THU NIGHT/FRI BUT WEAKENS. EC ALSO SHOWING
LESS TROUGHINESS. WITH TIMING THESE WEAK WAVES UNCERTAIN AND MOISTURE
CONTINUING TO LOOK LIMITED...WILL MAKE LITTLE CHANGE TO CURRENT
FORECAST OF DRY THU WITH A CHANCE OF MTN TSTMS ON FRI.

SATURDAY-MONDAY...UPPER LEVEL TROUGH ALONG THE PAC NW COAST SAT
STILL FORECAST TO MOVE INLAND BY MONDAY. TIMING AND AMPLITUDE OF THIS
TROUGH UNCERTAIN...WITH 9/00Z GFS SHARPER AND SLOWER THAN ITS PREV
RUN. DRY SOUTHWEST FLOW OVER THE FORECAST AREA THIS WEEKEND.
WITH LIMITED MOISTURE...WILL CONTINUE THE TREND OF DRY AND WARM
ACROSS THE FORECAST AREA MONDAY.  JAD

.GJT...NONE.
Hazardous weather outlook, Jun 9, 6:55 AM MST, 12 hours 45 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
755 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH THIS AFTERNOON...AS WELL AS OVER THE LOWER
ELEVATIONS NORTH OF INTERSTATE 70. ISOLATED AFTERNOON THUNDERSTORMS
ARE POSSIBLE IN THE VALLEYS SOUTH OF INTERSTATE 70. STRONG GUSTY
WINDS AND CLOUD-TO-GROUND LIGHTNING WILL BE THE MAIN STORM THREATS.
A FEW THUNDERSTORMS COULD ALSO BE DRY.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY OVER
THE MOUNTAINS TUESDAY AND WEDNESDAY...AND THEN AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JAD

The radar

The Grand Junction radar (KGJX), 193 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montezuma

When
June 9, 7:40 PM MST
Where
Montezuma County, Cortez
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.350, -108.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366766.